Kybernetika 48 no. 5, 845-864, 2012

On solution sets of information inequalities

Nihat Ay and Walter Wenzel


We investigate solution sets of a special kind of linear inequality systems. In particular, we derive characterizations of these sets in terms of minimal solution sets. The studied inequalities emerge as information inequalities in the context of Bayesian networks. This allows to deduce structural properties of Bayesian networks, which is important within causal inference.


entropy, Bayesian networks, linear inequalities, polyhedral sets, information


94A17, 15A39, 52Bxx


  1. N. Ay: A refinement of the common cause principle. Discrete Appl. Math. 157 (2009), 2439-2457.   CrossRef
  2. N. Ay and D. Polani: Information flows in causal networks. Adv. Complex Systems 11 (2008), 1, 17-41.   CrossRef
  3. H. Martini and V. Soltan: Combinatorial problems on the illumination of convex bodies. Aequationes Math. 57 (1999), 121-152.   CrossRef
  4. H. Martini and W. Wenzel: Illumination and visibility problems in terms of closure operators. Beiträge zur Algebra und Geometrie 45 (2004), 2, 607-614.   CrossRef
  5. J. Pearl: Causality: Models, Reasoning and Inference. Cambridge University Press 2000.   CrossRef
  6. B. Steudel and N. Ay: Information-theoretic inference of common ancestors. Submitted. ArXiv preprint (2010) arXiv:1010.5720.   CrossRef
  7. F. A. Valentine: Visible shorelines. Amer. Math. Monthly 77 (1970), 146-152.   CrossRef
  8. R. Webster: Convexity. Oxford University Press 1994.   CrossRef
  9. G. Ziegler: Lectures on Polytopes. Springer Verlag Berlin 1997.   CrossRef